Wyoming, 2022

Blizzard and Winter Storm in Wyoming, December 12 to 14, 2022

December 12 to 14, 2022 · NWS CYS · 16 events in 16 counties and zones

Widespread winter storm with strong winds across the area led to blizzard conditions developing along and east of Interstate 25 in southeast Wyoming. Winds were not as strong farther west across Carbon and Albany in Wyoming but heavy snow was observed with accumulations over 12 inches in many spots.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Widespread winter storm with strong winds across the area led to blizzard conditions developing along and east of Interstate 25 in southeast Wyoming. Winds were not as strong farther west across Carbon and Albany in Wyoming but heavy snow was observed with accumulations over 12 inches in many spots. These conditions led to extended road closures of Interstates 25 and 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 12, 10:47 AM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 12, 10:47 AM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1047 AM MST Mon Dec 12 2022

.SHORT TERM...(Today through Wednesday)
Issued at 521 AM MST Mon Dec 12 2022

INCOMING MAJOR WINTER STORM

The short term forecast period will cover the entire duration of
the winter storm. If you are interested in the weather conditions
are the storm, the previous long term discussion is posted below
and remains valid.

The winter storm will begin to impact the region later this
afternoon across western Carbon County with light snow. Increasing
coverage of the snow will spread east throughout the day and
envelope the entire region by this evening. This discussion will
focus again on the expected snow impacts and updated accumulations
and the high winds and blizzard impacts.

(Snow): With the main system now onshore, more confidence can be placed in
deterministic model tracks and the evolution of this winter storm.
Since coming ashore, models have slowed the progression of the
storm, leading to an even lengthier and prolonged snow event. The
main changes to this forecast package come in the form of widespread
increased snowfall totals and the upgrading of the Winter Storm
Watches previously in place. Widespread Blizzard Warnings are now in
place for all of the Nebraska panhandle, most of southeast Wyoming
east of the Laramie Range, Arlington/Elk Mountain, and the south
Laramie Range. Most areas west of the Laramie Range have been
upgraded to Winter Storm Warnings, and Cheyenne and Laramie have
been included in Winter Weather Advisories.

Hi-Res models are beginning to capture the earliest parts of the
storm, with snow moving into the mountains and Carbon County by late
afternoon. Snow will gradually spread further east into the
Interstate-25 corridor and Nebraska panhandle by Monday night.
Some Hi-Res models also show the surface low pressure skirting
within 50 miles of the southeast corner of the CWA by early
Tuesday morning. This will place some of the heaviest snow bands
within the northwest quadrant of the storm over the
southern/central Nebraska panhandle and maybe even into far
southeastern Wyoming. Also within this zone, the GFS shows an area
of positive frontogenetical forcing. This could lead to a
deformation zone that could sustain a prolonged period of heavier
snowfall. Although models do not show -EPV values aligning with
the timing of heavier snow, ascent within the deformation zone
could support snowfall rates of up to 2"/hr. Will also have to
monitor the location of the TROWAL as it could have influence on
snowfall in this area as well.

Overall, the Nebraska panhandle will see widespread snowfall amounts
in the 6 to 12 inch range with locally heavier amounts possible
wherever the enhanced snow bands set up. Higher accumulations of 12
to 16 inches are possible along the Pine Ridge in Nebraska, with
locally higher amounts possible around the Chadron area. This is
supported by great moisture transport out of the Gulf of Mexico and
a prolonged period of upslope flow. The Pine Ridge in Wyoming and
areas to the north will also see similar 12 to 16 inch totals due to
great moisture availability and upslope flow. Snow totals get
trickier within the plains of southeast Wyoming for places like
Platte, Goshen, and Laramie Counties. Sharp snowfall gradients could
be possible within these areas depending again on where the heavier
snow bands set-up and how far west they stretch. For now, snow
totals of 6 to 12 inches look probable for these area, with the
exception of southern Laramie County where 3 to 6 inches looks more
likely.

Moving further west, this storm looks like a great event for the
Snowy and Sierra Madre Ranges, which will likely see between 1 and 2
feet of snow. The slowing of the system has resulted in increased
snow totals for all of Carbon and Albany Counties. Widespread totals
of 8 to 12 inches is possible. Will have to keep an eye on the
Laramie Valley during this storm. If winds become northwesterly,
Laramie could see upslope flow which could increase their snow
totals. For now, have Laramie in the 3 to 6 inch range. Keep an eye
on potential changes to snow totals with the next iteration of the
forecast package.

(High Winds/Blizzard Impacts): Overall the wind forecast has
remained pretty consistent over the last 24 hours. Rapid
cyclogenesis is progged to be ongoing as the surface low tracks to
the south and east of the region throughout the day today. Peak
intensity occurs as the surface low emerges over central Nebraska
and begins to slow down. Aloft the mid level and upper level lows
remain displaced from the surface low but eventually this system
will become vertically stacked as it stall out over north central
Nebraska and south central South Dakota. Winds at all levels
rapidly increase a stinger jet begins to develop on the western
flank of the storm system. This northwest to the southeast jet
remains parked over SE Wyoming as the storm system remains stalls
Tuesday and into Wednesday. 700mb winds increase to around 60
knots and remain quiet strong for 12 to 24 hour period.

NBM 4.1 continues to show widespread high probabilities (80-90%)
for much of eastern Wyoming and the Nebraska Panhandle, with a
bullseye of very strong winds developing across the I-80 Summit
and across northern Platte and Goshen counties. Forecast
adjustments were made to highlight both the shadowing effect of
the Pine Ridge by lowering winds near Chadron and boosting winds
across the I-25 and I-80 corridors. Widespread 50 to 60 mph gusts
will be common and for a long duration.

Given this alignment of both high winds where the heaviest snow
will occur, Platte, Goshen and all of the Nebraska Panhandle are
now in Blizzard Warnings. After analyzing the new model data this
evening, Cheyenne and Laramie were put in a Winter Weather
Advisory for the increased ground blizzard impacts. Additionally
the south Laramie Range Summit and the Arlington/Elk Mountain
areas were put in Blizzard Warnings where higher snowfall
accumulations between 6 to 12 inches will be buffeted by strong
winds. Given that these areas are associated with sections of I-80
decided to go ahead and upgrade these areas in this forecast
package.

The biggest change to the wind forecast is the duration of the
strong winds. Models have been trending toward a lower system with
it briefly stalling out on Wednesday. This will keep the jet
energy parked over the region and while it will begin to weaken
slightly, strong wind gusts will continue across the region
potentially into Friday which will keep the blowing snow concerns
going well after the bulk of the snowfall as concluded.

.LONG TERM...(Thursday through Sunday)
Issued at 230 PM MST Sun Dec 11 2022

Snow coming to an end Wednesday evening from west to east as
winter storm low continue to track east into Iowa. Strong
northwest winds continuing east of the Laramie Range with gusts
40-45 mph continuing...so blowing snow impacts likely to be
continuing Wednesday night into Thursday.

CWA stays in fast northwest flow through the rest of the week.
Clipper system Thursday night into Thursday could bring another
round of light snow west of the Laramie Range. Very cold 700mb
temperatures of -14 to -17C will keep surface temperatures pretty
cold. Continued to undercut NBM guidance by 3-5 degrees on
temperatures.

We do not get a break in the cold/fast northwest flow through the
weekend. In fact...GFS brings another clipper system into eastern
Wyoming Friday night into Saturday with 700mb temperatures down
to -19 to -20C Saturday. Continued undercutting NBM
guidance...but may be way too warm. If winds ease with a
widespread snowpack...overnight lows may be 10-15 degrees colder
than advertised temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1048 AM MST Mon Dec 12 2022

Major winter storm forecast is still on track, which is expected
to produce impacts across all terminals over the next few TAF
periods. Already seeing some deteriorating conditions along the
Nebraska Panhandle, where ceilings are dropping towards LIFR and
overcast skies. With the approach of the strong low pressure
system that is expected to set up just off to our east, will bring
a major winter storm across the CWA, dropping the remainder of
the terminals into IFR and LIFR conditions with moderate to heavy
snowfall expected. Increased wind speeds with gusts around 40+
knots are likely to cause blowing snow and drastically reduced
visibilities where current Blizzard Warnings are currently in
effect. Timing still remains on track for southeastern Wyoming,
with the main storm bringing wrap-around moisture across KRWL at
00Z and bringing snow eastward for the remaining terminals later
tonight.

&&

.FIRE WEATHER...
Issued at 308 AM MST Mon Dec 12 2022

Fire weather concerns will be low as an incoming winter storm is
set to bring widespread snowfall across all of SE Wyoming and the
Nebraska Panhandle. Blizzard conditions likely across far eastern
Wyoming and the Nebraska Panhandle Tuesday and Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Blizzard Warning from 5 PM this afternoon to 11 PM MST Wednesday
     for WYZ101-102-107-108-110-116-119.

     Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
     Wednesday for WYZ103-115-117-118.

     Winter Storm Warning until 5 PM MST Wednesday for WYZ104-105-109-
     111>114.

     Winter Storm Warning from 5 PM this afternoon to 11 PM MST
     Wednesday for WYZ106.

NE...Blizzard Warning from 5 PM this afternoon to 11 PM MST Wednesday
     for NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...SF/AW
LONG TERM...GCC
AVIATION...MRD
FIRE WEATHER...AW
Hazardous weather outlook, Dec 12, 3:29 AM MST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
329 AM MST Mon Dec 12 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-131030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
329 AM MST Mon Dec 12 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Major winter storm set to impact the region. Please refer to the
current watches, warnings and advisories.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Winter storm continues to impact the area through Wednesday.

.Spotter information statement...

No expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 6 blizzard. Local standard time, as filed.

Winter Storm, Ferris/Seminoe/Shirley Mountains

When
December 12, 12:00 PM MST to December 14, 2:54 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Reported by
Trained Spotter
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A 48-hour snowfall total of 6.0 inches was reported by a trained weather spotter located 4 miles NNE of Seminoe Dam.

Winter Storm, Shirley Basin

When
December 12, 12:00 PM MST to December 14, 2:54 AM MST
Where
Shirley Basin forecast zone
Reported by
Trained Spotter
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A trained weather spotter located at the Virginian Hotel in Medicine Bow reported one-tenth of an inch of ice accumulation, followed by 8-10 inches of snowfall over 48 hours. A maximum total of 15-17 inches was reported by a trained spotter near Shirley Basin.

Winter Storm, North Laramie Range

When
December 12, 12:00 PM MST to December 14, 2:54 AM MST
Where
North Laramie Range forecast zone
Reported by
Trained Spotter
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

High-elevation snowfall totals of 14-18 inches were reported over a period of 48 hours by a trained spotter located 16 miles SSW of Deer Creek in the northern Laramie Range in southwestern Converse County.

Winter Storm, Central Carbon County

When
December 12, 12:00 PM MST to December 14, 2:54 AM MST
Where
Central Carbon County forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

An estimated snowfall of 12.6 inches was recorded at the Sage Creek Basin SNOTEL located in the northern foothills of the Sierra Madre Range, south of Rawlins, at an elevation of 7850 feet.

Winter Storm, Southwest Carbon County

When
December 12, 12:00 PM MST to December 14, 2:54 AM MST
Where
Southwest Carbon County forecast zone
Reported by
County Official
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Mayor of the town of Dixon reported 12.0 inches of snowfall.

Winter Storm, Sierra Madre Range

When
December 12, 12:00 PM MST to December 14, 2:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Multiple SNOTEL sites recorded between 0.9 and 1.0 inches of liquid, yielding estimated snowfall totals of 15 to 18 inches throughout the Sierra Madre Range. A maximum total of 18 inches was recorded at the Old Battle SNOTEL (OLDW4) at an elevation of 10,000 feet.

Winter Storm, Upper North Platte River Basin

When
December 12, 12:00 PM MST to December 14, 2:54 AM MST
Where
Upper North Platte River Basin forecast zone
Reported by
Public
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A report of 12 to 14 inches of snowfall was received via social media from 5 miles east of Saratoga. 2 to 3+ foot drifts.

Winter Storm, Snowy Range

When
December 12, 12:00 PM MST to December 14, 2:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple SNOTEL observations in the Snowy Range recorded an estimated 12 to 18 inches of snowfall. The public reported 14 inches of snow along Highway 130 at Ryan Park.

Winter Storm, Laramie Valley

When
December 12, 9:00 PM MST to December 14, 2:54 AM MST
Where
Laramie Valley forecast zone
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Interstate 80 was closed due to winter conditions between Laramie and Rawlins from 12:24 PM MST 12/13 until 2:18 PM MST on 12/14. Highway re-opened several hours after the snow event ended.

Winter Storm, Central Laramie Range and Southwest Platte County

When
December 13, 3:00 AM MST to December 14, 2:54 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Interstate 25 was closed between Cheyenne and Wheatland from 11:57 AM MST on 12/13 until 8:52 AM MST on 12/14 due to winter conditions and multiple crashes. Highway reopened several hours after snow event ended. The NOHRSC National Snowfall Analysis suggests total snowfall accumulations ranged from 3 to 7 inches, mostly over the higher terrain. While snow amounts were less over Interstate 25, frequent wind gusts 35 to 45 MPH resulted in substantial reductions in visibility.

Blizzard, South Laramie Range

When
December 13, 9:00 AM MST to December 14, 10:30 AM MST
Where
South Laramie Range forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT mesonet stations Summit East (WY28) and Vedauwoo (KVDW) along Interstate 80 reported one-quarter mile visibility in blowing snow and wind gust 50 to 60 mph. Additionally, Interstate 80 between Cheyenne and Laramie was closed for an extended period of time.

Blizzard, Central Laramie County

When
December 13, 10:00 AM MST to 2:30 PM MST
Where
Central Laramie County forecast zone
Reported by
Trained Spotter
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Trained spotter in Hillsdale reported blizzard conditions throughout the day on the 13th with one-quarter mile visibility in falling and blowing snow and 3 foot snow drifts. Nearby CWOP mesonet station east of Hillsdale reported wind gusts 35 to 50 mph. Snowfall totals varied greatly with 2 to 4 inches near Cheyenne and up to foot near Hillsdale. Additionally, Interstate 80 was closed through Laramie County for an extended period of time.

Blizzard, Goshen County

When
December 13, 11:00 AM MST to 5:00 PM MST
Where
Goshen County forecast zone
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport ASOS station (KTOR) reported one-quarter mile visibility in falling and blowing snow during the afternoon of the 13th with wind gusts 35 to 45 mph. Public reported around 3 to 4 inches of snowfall near Torrington with higher amounts closer to 8 inches in southern Goshen County. Additionally, US Highway 85 was closed through Goshen County for an extended period of time.

Blizzard, South Laramie Range Foothills

When
December 13, 11:00 AM MST to 8:30 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Trained Spotter
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Trained spotter located 12 miles south-southeast of Horse Creek reported 200 to 800 foot visibility in blowing snow with gusts up to 63 mph for over 3 hours. WYDOT mesonet station Whitaker (KWTR) along Interstate 25 reported one-quarter mile visibility and wind gusts 40 to 55 mph 16 miles east of Horse Creek. Additionally, Interstate 25 through Laramie County was closed for an extended period of time.

Blizzard, East Laramie County

When
December 13, 11:52 AM MST to December 14, 1:28 PM MST
Where
East Laramie County forecast zone
Reported by
Fire Department/Rescue
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Received report from Laramie County Fire District 5 of one-quarter visibility in falling and blowing snow for the majority of the day on the 13th. WYDOT mesonet station Gun Barrel (KGUN) along US Highway 85 reported wind gusts 35 to 40 mph with one-quarter mile visibility on the 13th. Visibility between one-quarter mile and 2 miles continued through the 14th with blowing snow due to strong winds gusting 35 to 40 mph. Public reported via social media 8 inches of snowfall in Pine Bluffs. Additionally, US Highway 85 was closed through Laramie County for an extended period of time.

Blizzard, Niobrara County

When
December 13, 4:00 PM MST to December 14, 9:00 AM MST
Where
Niobrara County forecast zone
Reported by
Utility Company
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Lusk Utility Company personnel reported blizzard conditions with visibility of one-quarter mile or less for over 3 hours. Nearby WYDOT mesonet station along US Highway 20 at Van Tassell reported winds 40 to 50 mph during this time.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061587, 1061588, 1061589, 1062585, 1062586, 1062595, 1062602, 1062603, 1061615, 1061590, 1060569, 1060566, 1060563, 1060568, 1060565, 1060562.